Texas, 2024

Excessive Heat in Texas, August 20 to 22, 2024

August 20 to 22, 2024 · NWS EWX · 14 events in 14 counties and zones

A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 20, 12:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 20, 12:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
145 PM CDT Tue Aug 20 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 134 PM CDT Tue Aug 20 2024

The upper level ridge currently over New Mexico will slowly move
east near the Texas Panhandle by tomorrow afternoon. This feature
will be the cause of the season's hottest temperatures. Surface
winds will be out of the south/southwest during the overnight and
morning periods leading to quick warming before winds become more
south/southeasterly in the afternoons. This setup has allowed
temperatures to already approach the upper 90s to near 100 degrees
across most of the area. Highs later today will be in the 103-107
degree range across the area. As the high builds east tomorrow, the
current heat wave should peak with highs in the 104-109 degree
range. Made no changes to the heat products at this time, but would
not be surprised if some of the Hill Country counties were added to
the warning if temperatures bump a degree or two. Will see how high
temperatures today verify and then make that determination.

Some of the high-res models are showing some isolated convection
tomorrow during our hottest day of this period. Seems counter
intuitive to what one might think but forecast soundings do show a
shallow layer of instability. However, with 107/60 degree air below
this, most if not all precip that may develop should evaporate
before reaching the surface and will not mention any appreciable
weather in the forecast. Can't completely rule out some dry
lightning though with the weak instability in place. However, most
of the instability is in a layer above freezing and with not much
ice in the cloud, may not see much lightning.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 134 PM CDT Tue Aug 20 2024

The Subtropical Ridge will be centered over northern Texas Thursday
but be a bit weaker than previous days. A shortwave to the east of
this feature will keep a stationary boundary across eastern Texas
Thursday shifting the ridge axis westward. This will keep the
hottest temperatures on Thursday over the western half of the area,
and allow temperatures to decrease a few degrees across the Hill
Country and areas west. Increased humidity this day will allow heat
indices to rise from previous days and heat advisories will be
likely over a portion of the area Thursday. Additionally, some
isolated or scattered showers and thunderstorms may be possible
Thursday afternoon and evening with the aforementioned stationary
boundary. Confidence in this is still low, but did include a 10
percent PoP for this possibility across the northeastern portion of
the CWA.

The upper ridge shifts to the northwest Friday which will decrease
temperatures even further. While it will be hot with highs in the
upper 90s to around 105 degrees across South Central Texas, the need
for additional heat products looks unlikely. An inverted trough in
the eastern Gulf of Mexico will move westward over the weekend
bringing chances for rain back to the coastal plains by Saturday.
These chances will shift west day by day, although largely remain in
the coastal plains, with uncertainty in models mainly in the timing
of the upper low moving inland over Texas. Early next week, do
expect some cloudier skies with temperatures back to near normal for
late August.

&&

.AVIATION...
(18Z TAFS)
Issued at 1150 AM CDT Tue Aug 20 2024

VFR conditions will prevail through the period as high pressure
remains firmly in control. Winds will be from the south/southwest in
the overnight and morning periods and should become more
south/southeast during the afternoon periods. Otherwise, no major
impacts are expected during this TAF cycle.

&&

.FIRE WEATHER...
Issued at 134 PM CDT Tue Aug 20 2024

Vegetation, especially grasses, continue to dry. This allows for
more efficient mixing and in turn, lower minimum humidities. Values
of less than 20 percent continue across portions of the Rio Grande
and the Hill Country today, then become more widespread across the
Rio Grande on Wednesday. Southeasterly winds up to 15 mph are
expected along the Rio Grande today and Wednesday. Grasses may be
starting to cure and become dormant. In addition, lightning could be
a factor on Wednesday for starts. Fire weather conditions are
becoming elevated.

&&

.CLIMATE...
Issued at 205 AM CDT Tue Aug 20 2024

Record Highs and Forecast

                   Today the 20th
                   Record
Austin Mabry       107 in 2023
Austin Bergstrom   107 in 2023
San Antonio        107 in 1909
Del Rio            106 in 2023

                   Wednesday the 21st
                   Record
Austin Mabry       107 in 1925
Austin Bergstrom   106 in 2023
San Antonio        105 in 2023
Del Rio            109 in 2023

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              79 108  80 103 /   0  10   0  10
Austin Bergstrom Intl Airport  78 107  79 103 /   0  10   0  10
New Braunfels Muni Airport     78 106  77 104 /   0  10   0  10
Burnet Muni Airport            77 105  78 102 /   0  10   0  10
Del Rio Intl Airport           81 110  84 110 /   0   0   0   0
Georgetown Muni Airport        77 106  79 102 /   0   0   0  10
Hondo Muni Airport             78 107  79 105 /   0  10   0   0
San Marcos Muni Airport        76 106  77 102 /   0  10   0  10
La Grange - Fayette Regional   76 104  77  99 /   0  10   0  10
San Antonio Intl Airport       80 106  80 103 /   0  10   0   0
Stinson Muni Airport           79 108  79 105 /   0  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT Wednesday for Atascosa-
Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-
Gonzales-Guadalupe-Hays-Karnes-Kendall-Lavaca-Lee-Llano-Medina-
Travis-Uvalde-Williamson-Wilson.

Heat Advisory until 9 PM CDT Wednesday for Bandera-Dimmit-Edwards-
Gillespie-Kerr-Kinney-Maverick-Real-Val Verde-Zavala.

&&

Short-Term...29
Long-Term...27
Aviation...29
Hazardous weather outlook, Aug 20, 1:25 AM CST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
225 AM CDT Tue Aug 20 2024

TXZ171>173-183>194-202>209-217>225-228-210730-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
225 AM CDT Tue Aug 20 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Dangerous heat continues over the area today, increasing the risk
for heat related illness for those not taking proper precautions.
An Excessive Heat Warning is in effect for the Coastal Plains to
the I-35 corridor into eastern portions of the Hill Country, and
a Heat Advisory is in effect for the rest of the Hill Country and
Rio Grande Plains from 1 PM today through 9 PM on Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerous heat continues over the area Wednesday into Thursday,
increasing the risk for heat related illness for those not taking
proper precautions. An Excessive Heat Warning is in effect for the
Coastal Plains to the I-35 corridor into eastern portions of the
Hill Country, and a Heat Advisory is in effect for the rest of the
Hill Country and Rio Grande Plains from 1 PM today through 9 PM
on Wednesday. Although conditions will be slightly less hot on
Thursday, a Heat Advisory is still likely. Cooler conditions, but
still above normal temperatures, are expected beginning Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 excessive heat. Local standard time, as filed.

Excessive Heat, Atascosa

When
August 20, 2:00 PM CST to August 22, 8:00 PM CST
Where
Atascosa forecast zone
Reported by
Official NWS Observations
Coordinates
28.894, -98.527 (the zone’s center; the record gives no point)

A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.

Excessive Heat, Bexar

When
August 20, 2:00 PM CST to August 22, 8:00 PM CST
Where
Bexar forecast zone
Reported by
Official NWS Observations
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.

Excessive Heat, Burnet

When
August 20, 2:00 PM CST to August 22, 8:00 PM CST
Where
Burnet forecast zone
Reported by
Official NWS Observations
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.

Excessive Heat, Caldwell

When
August 20, 2:00 PM CST to August 22, 8:00 PM CST
Where
Caldwell forecast zone
Reported by
Official NWS Observations
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.

Excessive Heat, Comal

When
August 20, 2:00 PM CST to August 22, 8:00 PM CST
Where
Comal forecast zone
Reported by
Official NWS Observations
Coordinates
29.808, -98.278 (the zone’s center; the record gives no point)

A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.

Excessive Heat, Gonzales

When
August 20, 2:00 PM CST to August 22, 8:00 PM CST
Where
Gonzales forecast zone
Reported by
Official NWS Observations
Coordinates
29.457, -97.492 (the zone’s center; the record gives no point)

A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.

Excessive Heat, Guadalupe

When
August 20, 2:00 PM CST to August 22, 8:00 PM CST
Where
Guadalupe forecast zone
Reported by
Official NWS Observations
Coordinates
29.583, -97.949 (the zone’s center; the record gives no point)

A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.

Excessive Heat, Hays

When
August 20, 2:00 PM CST to August 22, 8:00 PM CST
Where
Hays forecast zone
Reported by
Official NWS Observations
Coordinates
30.058, -98.031 (the zone’s center; the record gives no point)

A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.

Excessive Heat, Karnes

When
August 20, 2:00 PM CST to August 22, 8:00 PM CST
Where
Karnes forecast zone
Reported by
Official NWS Observations
Coordinates
28.906, -97.859 (the zone’s center; the record gives no point)

A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.

Excessive Heat, Llano

When
August 20, 2:00 PM CST to August 22, 8:00 PM CST
Where
Llano forecast zone
Reported by
Official NWS Observations
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.

Excessive Heat, Medina

When
August 20, 2:00 PM CST to August 22, 8:00 PM CST
Where
Medina forecast zone
Reported by
Official NWS Observations
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.

Excessive Heat, Travis

When
August 20, 2:00 PM CST to August 22, 8:00 PM CST
Where
Travis forecast zone
Reported by
Official NWS Observations
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.

Excessive Heat, Uvalde

When
August 20, 2:00 PM CST to August 22, 8:00 PM CST
Where
Uvalde forecast zone
Reported by
Official NWS Observations
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.

Excessive Heat, Williamson

When
August 20, 2:00 PM CST to August 22, 8:00 PM CST
Where
Williamson forecast zone
Reported by
Official NWS Observations
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205335, 1205336, 1205337, 1205338, 1205339, 1205340, 1205341, 1205342, 1205343, 1205344, 1205345, 1205346, 1205347, 1205348.